Advertisement

Cycle Height of Finite Automata

  • Chris Keeler
  • Kai Salomaa
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10952)

Abstract

A nondeterministic finite automaton (NFA) A has cycle height \(\mathcal {K}\) if any computation of A can visit at most \(\mathcal {K}\) cycles, and A has finite cycle height if it has cycle height \(\mathcal {K}\) for some \(\mathcal {K}\). We give a polynomial time algorithm to decide whether an NFA has finite cycle height and, in the positive case, to compute its optimal cycle height. Nondeterministic finite automata of finite cycle height recognize the polynomial density regular languages.

Notes

Acknowledgments

Research supported by NSERC grant OGP0147224.

References

  1. 1.
    Banderier, C., Schwer, S.R.: Why Delannoy numbers? J. Statist. Plann. Inference 135, 40–54 (2004)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Cormen, T.H., Leiserson, C.E., Rivest, R.L., Stein, C.: Introduction to Algorithms, 3rd edn. MIT Press, Cambridge (2009)MATHGoogle Scholar
  3. 3.
    Gawrychowski, P., Krieger, D., Rampersad, N., Shallit, J.: Finding the growth rate of a regular or context-free language in polynomial time. Int. J. Found. Comput. Sci. 21(4), 597–618 (2010)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Goldstine, J., Kappes, M., Kintala, C.M.R., Leung, H., Malcher, A., Wotschke, D.: Descriptional complexity of machines with limited resources. J. Univ. Comput. Sci. 8(2), 193–234 (2002)MathSciNetMATHGoogle Scholar
  5. 5.
    Gruber, H.: Digraph complexity measures and applications in formal language theory. Discrete Math. Theor. Comput. Sci. 14(2), 189–204 (2012)MathSciNetMATHGoogle Scholar
  6. 6.
    Gruber, H., Holzer, M.: From finite automata to regular expressions and back - a summary on descriptional complexity. Int. J. Found. Comput. Sci. 26(8), 1009–1040 (2015)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Han, Y.-S., Salomaa, A., Salomaa, K.: Ambiguity, nondeterminism and state complexity of finite automata. Acta Cybernetica 23, 141–157 (2017)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Holzer, M., Kutrib, M.: Descriptional and computational complexity of finite automata - a survey. Inform. Comput. 209(3), 456–470 (2011)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Keeler, C., Salomaa, K.: Branching measures and nearly acyclic NFAs. In: Pighizzini, G., Câmpeanu, C. (eds.) DCFS 2017. LNCS, vol. 10316, pp. 202–213. Springer, Cham (2017).  https://doi.org/10.1007/978-3-319-60252-3_16CrossRefGoogle Scholar
  10. 10.
    Kutrib, M., Pighizzini, G.: Recent trends in descriptional complexity of formal languages. Bull. EATCS (111) (2013)Google Scholar
  11. 11.
    Kutrib, M., Meckel, K., Wendlandt, M.: Parameterized prefix distance between regular languages. In: Geffert, V., Preneel, B., Rovan, B., Štuller, J., Tjoa, A.M. (eds.) SOFSEM 2014. LNCS, vol. 8327, pp. 419–430. Springer, Cham (2014).  https://doi.org/10.1007/978-3-319-04298-5_37CrossRefGoogle Scholar
  12. 12.
    Msiska, M., van Zijl, L.: Interpreting the subset construction using finite sublanguages. In: Proceedings of Prague Stringology Conference 2016, pp. 48–62 (2016)Google Scholar
  13. 13.
    Ahuja, R.K., Mehlhorn, K., Orlin, J.B., Tarjan, R.E.: Faster algorithms for the shortest path problem. J. ACM 37(2), 213–223 (1990)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Shallit, J.: Second Course in Formal Languages and Automata Theory. Cambridge University Press, New York (2009)MATHGoogle Scholar
  15. 15.
    Szilard, A., Yu, S., Zhang, K., Shallit, J.: Characterizing regular languages with polynomial densities. In: Havel, I.M., Koubek, V. (eds.) MFCS 1992. LNCS, vol. 629, pp. 494–503. Springer, Heidelberg (1992).  https://doi.org/10.1007/3-540-55808-X_48CrossRefGoogle Scholar
  16. 16.
    Tarjan, R.E.: Depth-first search and linear graph algorithms. SIAM J. Comput. 1(2), 146–160 (1972)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Tattersall, J.J.: Elementary Number Theory in Nine Chapters, Cambridge University Press (2005)Google Scholar
  18. 18.
    Wong, C.K., Maddocks, T.W.: A generalized Pascal’s triangle. Fibonacci Quart. 13(2), 134–136 (1975)MathSciNetMATHGoogle Scholar

Copyright information

© IFIP International Federation for Information Processing 2018

Authors and Affiliations

  1. 1.School of ComputingQueen’s UniversityKingstonCanada

Personalised recommendations